An opioid overdose happens when opioids negatively affect the part of your brain that regulates breathing, resulting in ineffective breathing. It leads to death if it isn’t treated in time. A person experiencing an opioid overdose needs naloxone and immediate medical care to prevent death.
An opioid overdose happens when opioids excessively stimulate the part of your brain that regulates breathing. This leads to respiratory depression (ineffective breathing) and can cause death if it isn’t treated in time.
An opioid overdose can happen when a person takes too much of an opioid or a combination of opioids and other substances, such as alcohol, sedatives or stimulants. “Too much” varies from person to person depending on their opioid tolerance and the potency (strength) of the opioid they’re using.
An opioid overdose is a medical emergency. People experiencing an opioid overdose need naloxone (commonly known by the brand name Narcan®). Naloxone can reverse the effects of an overdose if it’s given to the person quickly. The person will still need medical attention after the administration of naloxone.
What are opioids?
Opiates and opioids are narcotics. Narcotics are a class of drugs that are chemicals — natural or synthetic — that interact with nerve cells and have the potential to reduce pain. Opiates occur in nature, though they can still be very dangerous in their purified and concentrated forms. Opioids are almost always made synthetically in a lab.
Prescription narcotics are meant to treat acute pain (such as recovering from an injury or post-surgery) and can sometimes help with treating chronic pain. Some examples of prescription opioids and opiates include:
Heroin is another opiate that’s a derivative of morphine. People exclusively use it for recreational purposes.
Using any kind of opioid has the potential to result in opioid overdose, whether it’s a prescription or nonprescription opioid. About 75% of opioid overdoses are due to nonmedical use of synthetic opioids — mainly forms of nonmedical fentanyl.
Fentanyl is an opioid that’s 50 to 100 times stronger than morphine. People who make heroin often add nonmedical fentanyl to it to increase its potency (strength).
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The frequency of opioid overdose is rapidly increasing. This rise is due to the increased use of prescription narcotics as pain medication and the contamination of nonmedical opioids and other substances with highly potent opioids like fentanyl.
Drug overdose is the leading cause of accidental death in the United States, with opioids being the most common cause. The U.S. Centers for Disease Control and Prevention (CDC) estimates that more than 1,000 emergency department visits daily are related to opioid use and that there are about 91 opioid overdose deaths every day in the U.S.
Prescription opioids are involved in about 25% of all opioid overdose deaths. Nonprescription opioids account for about 75% of opioid overdose deaths.
While North America currently has the highest rate of opioid overdoses in the world, opioid overdose continues to be a global issue.
Signs and symptoms of an opioid overdose include:
Get immediate medical help if you encounter someone with these symptoms.
An opioid overdose happens when opioid use causes respiratory depression, which can lead to respiratory failure and death.
Anyone who uses opioids could potentially experience an opioid overdose. The use of opioids could be accidental or intentional. Overdoses can happen to people during their first time using opioids, to people who’ve taken them multiple times or to people who have opioid use disorder.
Your risk of opioid overdose increases if you:
It can be difficult for people who use opioids or other substances to know what to expect when using nonmedical forms of opioids. This is because when they’re not regulated medically, they often have varying levels of potency. They may also be combined with other substances like heroin, high-grade fentanyl, carfentanil (an extremely strong opioid used by veterinarians to treat large animals like elephants) or other unknown substances. Using unregulated opioids increases someone’s chances of overdose and death from overdose.
Opioid overdoses are medical emergencies that require quick diagnosis and treatment. Because of this, first responders and people who are trained to administer naloxone (Narcan®) mainly rely on symptoms and personal history to diagnose them. As the person experiencing an overdose is usually unconscious, providers rely on bystanders or loved ones to tell them if the person has a history of substance use. They may also find items or substances related to the overdose near the person.
If first responders suspect an opioid overdose, they’ll administer naloxone, a medication that treats opioid overdose. If the person’s symptoms improve with naloxone, it means they’ve experienced an opioid overdose. If the naloxone has no effect on them, their symptoms are due to something else.
In a hospital setting, healthcare providers order drug tests to diagnose opioid overdose. They also perform other tests to assess the health of the person and to look for possible complications.
Naloxone (Narcan) is the main emergency treatment for opioid overdose. It’s a medicine that rapidly reverses an opioid overdose. Naloxone is an opioid antagonist, which means it attaches to opioid receptors in your body and reverses and blocks the effects of opioids already in your system. Naloxone can restore normal breathing within two to five minutes to a person who’s experiencing an opioid overdose.
Naloxone comes in two forms: a nasal spray or an injection. The injection can go into your muscle, under your skin or into a vein.
Police officers, emergency medical technicians and first responders carry and have training on how to give naloxone. In most communities, any person can get and carry naloxone on them, not just medical professionals. It’s important to receive training on how and when to use naloxone.
Naloxone is effective for about 30 to 90 minutes. A person can still experience the effects of an overdose after a dose of naloxone wears off. Because of this, it’s essential to call 911 for the person so they can get immediate medical care.
In a hospital setting, healthcare providers order several tests to check for any complications. They may perform other forms of medical care other than naloxone, such as intubation to help with breathing.
If you think someone is having an opioid overdose:
It can be difficult to prevent an opioid overdose because you may not know the potency of the substances you’re using.
Some harm reduction strategies that can help prevent opioid overdoses and death from overdoses include:
If you take a prescription opioid, it’s important to teach your family and friends how to respond to an overdose. Store the opioids safely where children and others can't find or access them.
If you think someone you love may be using or misusing opioids, talk to your loved one about the dangers of opioids and try to connect them to medical resources. The sooner they receive treatment, the better.
The main cause of death from an opioid overdose is respiratory failure (you stop breathing). This happens because the opioids negatively affect the part of your brain that’s responsible for breathing.
People can also die from opioid overdose when they (knowingly or unknowingly) use an opioid in combination with another substance, such as a sedative or stimulant. These combinations create a level of toxicity in your body that’s deadly.
A note from Cleveland Clinic
An opioid overdose is a medical emergency. If you or someone you know uses opioids, it’s important to carry naloxone in case of an overdose. If you or a loved one has opioid use disorder, talk to a healthcare provider as soon as possible. A trained provider can help guide you to the treatment you need. Opioid use disorder is a medical condition — it requires care just like any other condition.
Last reviewed by a Cleveland Clinic medical professional on 01/04/2023.
Learn more about our editorial process.